Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 17, 2018, 3:44 PM CDT for Hutchinson County, Texas. It was in force for 76 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 3:44 PM CDT (20:44 UTC)
- Expired
- Aug 17, 2018, 5:00 PM CDT
- In force
- 76 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:44 PM CDT | FLASH FLOOD | 1 N Stinnett, TX | EMERGENCY MANAGER REPORTED WATER FLOWING INTO HOME WITH GARAGE AND UTILITY ROOMS COMPLETELY FLOODED. |
| Aug 17, 3:44 PM CDT | FLASH FLOOD | 1 N Stinnett, TX | |
| Aug 17, 3:53 PM CDT | FLASH FLOOD | Stinnett, TX | MAJOR STREET FLOODING IN STINNETT. 1 FOOT OF FAST FLOWING WATER OVER SOME ROADS IN TOWN WITH WATER WELL UP INTO RESIDENT YARDS. 1.53 INCHES RAINFALL IN 40 MINUTES AT NEARBY WEST TEXAS MESONET SITE. |
| Aug 17, 4:00 PM CDT | FLASH FLOOD | 2 Ene Stinnett, TX | ROAD WAS IMPASSIBLE AND CLOSED DUE TO 2 FEET OF RAPIDLY RUNNING WATER ACROSS 1526 AT A CREEK CROSSING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WGUS54 KAMA 172044
FFWAMA
TXC233-172345-
/O.NEW.KAMA.FF.W.0007.180817T2044Z-180817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
344 PM CDT FRI AUG 17 2018
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Central Hutchinson County in the Panhandle of Texas...
* Until 645 PM CDT.
* At 343 PM CDT doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding is expected.
* Some locations that will experience flooding include...
Stinnett and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3578 10153 3598 10152 3589 10109 3564 10109
$$
Simpson1 follow-up statement
119 WGUS74 KAMA 172200 FFSAMA Flash Flood Statement National Weather Service Amarillo TX 500 PM CDT FRI AUG 17 2018 TXC233-172208- /O.CAN.KAMA.FF.W.0007.000000T0000Z-180817T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hutchinson TX- 500 PM CDT FRI AUG 17 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL HUTCHINSON COUNTY IS CANCELLED... Flood waters are receding quickly. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3578 10153 3598 10152 3589 10109 3564 10109 $$ Simpson
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:17 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 17, 3:17 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 317 PM CDT Fri Aug 17 2018 .DISCUSSION... See the mesoscale update for the latest and greatest on the near term environment and the specifics on thunderstorm chances this afternoon and early evening. For the remainder of the forecast, not a whole lot of changes have been introduced. Will continue to see a similar pattern: mix of clouds and sun during the day, scattered to numerous thunderstorms during the afternoon and overnight hours. Chances for rain stick around for most of the next seven days, with only a few periods without rain. Given the 7+ inch rainfall deficit in the panhandle, we'll take any and all rain that does fall. The downside to the rain chances, weak upper level flow, and high moisture levels, there is a potential for localized heavy rainfall and/or localized flooding. Storm near Pringle has likely produced around 1 inch of rainfall over the past hour or less. There is some hail contamination in the radar estimate, yet indicative of the heavy rainfall potential with any of the storms. Temperatures will be slightly below normal for the weekend and the early part of next week, before temperatures begin to rise back to the middle 90s by the end of the week. Since the temperatures have been relatively mild over the past week or so, by the end of next week, the temperatures will begin to feel hot once again. While most of the area next Wednesday-Friday will be in the mid 90s, did bump up the temperatures to near triple digits in the Canyon. Fox && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 86 64 87 61 / 60 40 60 20 10 Beaver OK 70 78 64 89 60 / 30 40 70 20 10 Boise City OK 64 82 61 83 54 / 60 40 70 10 10 Borger TX 69 85 67 87 63 / 50 40 60 20 10 Boys Ranch TX 70 89 64 89 62 / 70 40 60 10 10 Canyon TX 69 87 63 88 62 / 60 40 50 20 10 Clarendon TX 70 89 66 88 64 / 50 40 50 20 10 Dalhart TX 68 86 62 86 57 / 70 40 60 10 10 Guymon OK 65 80 64 86 58 / 50 40 70 10 10 Hereford TX 67 85 62 87 60 / 60 40 50 20 10 Lipscomb TX 68 77 65 86 62 / 30 40 70 20 10 Pampa TX 66 81 63 84 59 / 50 40 60 20 10 Shamrock TX 70 89 66 86 64 / 40 40 50 20 10 Wellington TX 72 90 68 89 66 / 40 40 50 20 10 && .PREV DISCUSSION... /Issued 219 PM CDT Fri Aug 17 2018/ MESOSCALE UPDATE... ..A few strong to severe storms possible this afternoon... A few strong to severe storms are likely to form this afternoon somewhere within 100 miles either side of an arc from roughly Childress to Pampa to Borger to Boise City. Very moist air evidenced by surface dewpts in the mid 60s to lower 70s in northeast sections of the area will contribute to MLCAPE values north of 2500 J/kg. In spite of some decent veering with height in the low levels and adequate anvil level flow, very weak mid level winds will probably limit storm organization somewhat this afternoon. Storms furthest to the NE may be able to realize 25 knots of effective shear and briefly acquire supercellular characteristics, but most convection should be of the pulse/multicell variety. Upwards of 1500 J/kg of DCAPE will promote the possibility for severe winds and there should be enough CAPE and adequate lapse rates for a severe hail threat. Lack of persistent rotation along with relatively high freezing and wet bulb zero heights may limit hail sizes, though couldn't rule out a 1.75" or greater hail report in the most robust updrafts. Though a relatively shallow warm cloud layer may keep precip efficiency on the lower side, PWAT values of around 1.25" and slow storm motions may result in areas of flash flooding. Simpson PREV DISCUSSION... /Issued 1248 PM CDT Fri Aug 17 2018/ AVIATION...18Z TAFs Thunderstorm chances and the possibility for low cigs Saturday morning are the focuses of this TAF period. KDHT and KAMA have a better chance of seeing storms this afternoon and tonight than does KGUY, though KGUY could well see showers and a few storms in the overnight hours. Forecast soundings indicate a possibility for another round of low clouds after midnight tonight and have hinted at it with a SCT007 cig at all sites. Future TAF issuances will need to address the possibility of adding an IFR period into the TAFs but did not go pessimistic quite yet as rainfall tonight will have a bearing on the evolution of the weather tomorrow morning. Winds will be generally light and out of the southeast outside of thunderstorms. Simpson PREV DISCUSSION... /Issued 839 AM CDT Fri Aug 17 2018/ UPDATE...Patchy Dense Fog in Northern Panhandles this AM Made a quick update to include patchy dense fog in the forecast through 10-11AM. Vis satellite shows an area of dense fog/low clouds that have been verified via spotter and webcam ground truth. Fog and low clouds are expected to mix out in the next few hours. Updated grids/zones are out. Simpson PREV DISCUSSION... /Issued 457 AM CDT Fri Aug 17 2018/ DISCUSSION... For today and tonight, given that showers and tstms have dissipated across the area much sooner than previous days, the atmosphere should have sufficient time to recover today to allow another round of showers and tstms to develop. Expect the threat of isold to sct tstms to increase this afternoon across most of the fcst area courtesy of daytime heating, more than adequate low level moisture, and an increasingly unstable atmosphere. Used areal qualifier wording with slgt chc to chc pop values. Expect tstm coverage to increase across the area this evening and tonight as a minor upper level shortwave trof rounds the southwestern states upper level ridge and impinges on the southern high plains and moves across the region. Short range models are depicting this particular upper level shortwave trof fairly well and were accepted. Last evening's 00Z KAMA sounding revealed a PWAT value approaching 1.40 inches. This raises concern for very heavy rainfall to accompany the strongest storms later today and tonight, with flooding or flash flooding a real possibility. Do agree with WPC Day 1 Excessive Rainfall Outlook graphic. Have incorporated mention of heavy rainfall in the weather grids for this evening and tonight. In addition, much like the past few days, some storms may become strong to marginally severe, with damaging winds and hail the primary hazards. Have raised pops somewhat for tonight and also utilized areal qualifier wording. Depending on how much or how long residual precipitation and cloud cover linger on Saturday, a near repeat performance may be in the offing with similar parameters present as described above. Also, a low level jet is progged to develop Saturday evening along with passage of a slightly stronger upper level shortwave trof, both of which may contribute to better storm organization if all elements come together at the right time. Nevertheless, the threat for heavy rainfall along with strong to marginally severe storms exists for Saturday afternoon through Saturday night. Damaging winds and hail will be the main severe weather hazards in addition to the potential for very heavy rainfall from the strongest storms, which could lead to localized flooding or flash flooding. WPC Day 2 Excessive Rainfall Outlook graphic is plausible based on the synoptic scale situation. Raised pops for Saturday and Saturday night. A cold front is slated to move south across the forecast area on Sunday and will bring drier air into the region for a couple days. Lingering slight chc pops for Sunday followed by no pops for Sunday night through Monday night. Moisture returns to the area on Tuesday with medium range models suggesting some semblance of a WNW to NW flow aloft pattern resuming for a few days. Slgt chc pops for Tuesday, Tuesday night, Wednesday night, and Thursday night seem plausible this far out in time. Andrade && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 9/14
Hazardous weather outlook, Aug 17, 3:20 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 320 PM CDT Fri Aug 17 2018 OKZ001>003-TXZ001>020-317-180830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 320 PM CDT Fri Aug 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will continue through tonight across the Oklahoma and Texas Panhandles. Some storms may be severe, with large hail and wind gusts to around 65 mph possible. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will again be possible across most of the Oklahoma and Texas Panhandles Saturday through Sunday, and then again Tuesday, Tuesday night, and Wednesday night. A few storms will be strong, with high winds and large hail the primary hazards. Heavy rainfall will be possible as well. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible. Fox
In the hours before
Local storm report, Aug 17, 3:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 1 SSE PRINGLE 35.93N 101.45W
08/17/2018 E1.75 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800443
MJGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:07 PM CDT | Special Weather Statement | AMA | Gray | 23 min |
| Aug 16, 7:18 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 42 min |
| Aug 16, 8:18 PM CDT | Special Weather Statement | AMA | Moore | 27 min |
| Aug 16, 8:44 PM CDT | Special Weather Statement | AMA | Carson | 31 min |
| Aug 16, 9:05 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 40 min |
| Aug 16, 9:35 PM CDT | Special Weather Statement | AMA | Donley | 25 min |
| Aug 16, 10:21 PM CDT | Special Weather Statement | AMA | Potter | 24 min |
| Aug 16, 10:41 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 47 min |
| Aug 16, 11:07 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 21 min |
| Aug 17, 2:30 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 60 min |
| Aug 17, 3:23 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 67 min |
| Aug 17, 3:31 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Sherman | 59 min |
| Aug 17, 3:46 PM CDT | Special Weather Statement | AMA | Dallam | 29 min |
| Aug 17, 3:58 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson, Moore, Sherman | 3 hr |
| Aug 17, 4:01 PM CDT | Special Weather Statement | AMA | Gray | 29 min |
| Aug 17, 4:33 PM CDT | Special Weather Statement | AMA | Sherman | 27 min |
| Aug 17, 4:41 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 64 min |
| Aug 17, 5:41 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 35 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.